Tornadoes · United States · Indiana · 2015
EF1 tornado, Branchville, Indiana, April 7, 2015
This EF1 tornado ran 2.6 miles across Perry County on April 7, 2015, touching down at 3:27 PM CDT and reaching 100 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 7, 2015
- Touchdown
- 3:27 PM CDT (20:27 UTC)
- Lifted
- 3:30 PM CDT (20:30 UTC)
- On the ground
- 3 minutes
- Path length
- 2.6 miles (4.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Perry County
- Touchdown point
- 38.191, -86.611
- Lift-off point
- 38.200, -86.565
- Record number
- 1504071427-01
The damage survey
9 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.
- numerous trees snapped 15 to 20 feet high
- close-up of collapsed carport
- numerous pine trees snapped 10-20' high
- 3 uprooted trees; a few snapped branches on other trees
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A compact storm system interacted with a warm and unstable airmass in the late afternoon and evening of April 7th to produce severe weather over portions of southern Indiana. In addition to a tornado in Perry County, wind damage and large hail occurred with the stronger storms.
The tornado first touched down just east of Lake Celina where one tree was uprooted and others were snapped. The tornado then continued east across IN-37 where it uprooted and snapped several dozen trees along Old IN-37. The damage continued east towards Ottoman Road where a carport was destroyed, along with additional trees that were snapped and uprooted. From there, the tornado took a jog to the northeast across Orchid and St. Croix Roads where it caused substantial tree damage, uprooting and/or snapping trunks 15-20 feet high on approximately 100 trees. The tornado then lifted just east of Saint Croix Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 18:37 UTC and running to 22:16 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:37 UTC | 22:16 UTC | Severe Thunderstorm Watch | LMK |
| 20:04 UTC | 20:25 UTC | Severe Thunderstorm Warning | LMK |
| 20:10 UTC | 20:40 UTC | Severe Thunderstorm Warning | LMK |
| 20:21 UTC | 20:43 UTC | Severe Thunderstorm Warning | LMK |
| 20:34 UTC | 20:49 UTC | Tornado Warning | LMK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:46 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Apr 7, 2:16 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 7, 2:16 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 316 PM EDT Tue Apr 7 2015 .SHORT TERM (Now through Wednesday Night)... Issued at 315 PM EDT Tue Apr 7 2015 ...Strong Storms, Including Heavy Rain and Frequent Lightning this Evening... Severe Thunderstorm Watch #28 is in effect for the west central part of the CWA until 8 PM EDT/7 PM CDT. A cluster of storms stretching from the lower Wabash River Valley to the Mo Bootheel will slide into our CWA over the next few hours and into the evening. Given, 1000 to 2500 J/KG of CAPE and marginal deep layer shear, some storm organization is expected to be maintained into the area. Thermal profiles would suggest that marginally severe hail and isolated instances of damaging winds will be possible as DCAPE values are approaching 1000 J/KG. Perhaps the bigger concern will be for storms moving over where heavy rain fell earlier today and the potential for Flash Flooding. PWATs will approach 2 standard deviations above normal this evening. This combined with steady moisture transport from the SW could yield some locally intense rainfall. Things should quiet down fairly quickly this evening with storms waning as we lose of diurnal heating. Expect a relative lull, through the overnight where min Ts will fall into the low and mid 60s. Another round or two of convection is expected again on Wednesday and Wednesday night as we stay on the unstable side of a frontal boundary and moisture transport continues into the region. Instability and shear profiles would suggest that strong storms are possible, however the lack of a focused trigger may limit the severe threat somewhat. Temperatures are expected to warm into the upper 70s and low 80s. Lows Wednesday night will again be in th low and mid 60s. .LONG TERM (Thursday through Tuesday)... Issued at 255 PM EDT Tue Apr 7 2015 Main long-term challenge remains T-storm chances, timing, and impacts Thursday into Friday. Expect deep SW flow on Thursday as a sharp upper shortwave trof kicks a surface low from the central Plains into the Great Lakes. Subtle differences in timing notwithstanding, there is still a decent consensus that the cold front will push through the Ohio Valley after midnight Thursday night, exiting the Bluegrass and Lake Cumberland areas Friday morning. Thursday will feature high-end chance or low-end likely POPs in a juicy warm advection regime. Better chances and stronger storms will accompany the front as it moves through Thursday night. While the main severe threat still appears to be to our north and west, we could have decaying strong storms in the evening, with a wind threat mainly west of Interstate 65. Heavy rain threat will be limited due to this being a somewhat progressive system, but with over an inch of QPF in many of the same areas that have seen the heaviest rains, it won't take much to generate at least nuisance flooding. Transition day on Friday as the front pushes through. POPs will drop off dramatically from west to east, with most of the area going dry by mid-afternoon. Dry and seasonable conditions are expected Friday night through Sunday as high pressure ridges in from the north. Moisture ramps up again late Sunday into early next week ahead of yet another southern stream system. Think that at least a period or two around Monday may be worthy of low-end likely POPs, but that will be better refined with later model runs. Temps continue on the high end of normal, especially by night. && .AVIATION (18Z TAF Update)... Updated at 120 PM EDT Tue Apr 7 2015 We're in a relative lull with convection with only some storms hanging around LEX for another hour or two. Warm sector has become firmly established over the area and should see mostly VFR conditions as skies partially clear through much of the afternoon. Expect a steady south wind around 10 mph with a few higher gusts possible. Focus is upstream on the next convective complex set to move into the TAF sites from late afternoon through evening. Best timing at SDF is expected between 5 and 10 PM EDT where visibilities could drop into the IFR range in heavier thunderstorms. Stronger wind gusts and some hail will also be possible with the strongest storms. LEX/BWG should see weaker convection and a couple hours later than at SDF. There should be another relative lull overnight where VFR conditions are expected to prevail. More convection possible again Wednesday morning. Confidence is low beyond this evening. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........BJS Long Term.........RAS Aviation..........BJS
Hazardous weather outlook, Apr 7, 1:47 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 247 PM EDT TUE APR 7 2015 INZ076>079-092-KYZ031>043-045>049-053>057-062>067-070>078-081-082- 081900- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-CLARK IN-OLDHAM KY- TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY- SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY- NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY- MARION KY-BOYLE KY-GARRARD KY-MADISON KY-EDMONSON KY-HART KY- GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JEFFERSONVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE... FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG... VERSAILLES...LEXINGTON...PARIS...CARLISLE...BARDSTOWN... SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER... HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND... BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY... STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE... GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN... BURKESVILLE...ALBANY 247 PM EDT TUE APR 7 2015 /147 PM CDT TUE APR 7 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. ANY STORM WILL BE CAPABLE OF LOCALLY HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WAVES OF SCATTERED THUNDERSTORMS WILL MOVE IN AND OUT OF THE REGION WEDNESDAY THROUGH THURSDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE. GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS IN ANY OF THESE CLUSTERS. STRONG TO SEVERE STORMS ARE POSSIBLE LATE THURSDAY THROUGH FRIDAY MORNING AS A COLD FRONT MOVES THROUGH. THE MAIN HAZARDS WOULD BE GUSTY WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY INTO FRIDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. INZ083-084-089>091-KYZ023>030-061-081900- DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-BUTLER KY- INCLUDING THE CITIES OF...JASPER...MARENGO...TELL CITY...CORYDON... NEW ALBANY...HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM... LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON... SHEPHERDSVILLE...LOUISVILLE...MORGANTOWN 247 PM EDT TUE APR 7 2015 /147 PM CDT TUE APR 7 2015/ ...SEVERE THUNDERSTORM WATCH 28 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS ARE EXPECTED THIS EVENING. ANY STORM WILL BE CAPABLE OF LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL AND ISOLATED INSTANCES OF DAMAGING WINDS. ISOLATED FLASH FLOODING MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WAVES OF SCATTERED THUNDERSTORMS WILL MOVE IN AND OUT OF THE REGION WEDNESDAY THROUGH THURSDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE. GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS IN ANY OF THESE CLUSTERS. STRONG TO SEVERE STORMS ARE POSSIBLE LATE THURSDAY THROUGH FRIDAY MORNING AS A COLD FRONT MOVES THROUGH. THE MAIN HAZARDS WOULD BE GUSTY WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT INSTANCES OF FLOODING...LARGE HAIL OR DAMAGING WINDS THIS EVENING. SPOTTER ACTIVATION MAY AGAIN BE REQUESTED THURSDAY INTO FRIDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. BJS/RAS
In the hours before
Special weather statement, Apr 7, 11:04 AM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1204 PM EDT TUE APR 7 2015
KYZ036-041>043-049-071650-
BOURBON KY-CLARK KY-FAYETTE KY-NICHOLAS KY-SCOTT KY-
1204 PM EDT TUE APR 7 2015
...STRONG THUNDERSTORM WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...
AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GEORGETOWN...AND MOVING EAST AT 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN REDUCING
VISIBILITIES...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
GEORGETOWN...
PARIS...
LORADALE AND MATTOXTOWN...
JIMTOWN AND MUIR...
MONTEREY AND HUTCHISON...
SIDVILLE AND ESCONDIDA...
THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
69 AND 75.
THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
118 AND 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3822 8393 3812 8407 3803 8403 3813 8465
3818 8465 3818 8467 3823 8464 3831 8392
TIME...MOT...LOC 1604Z 273DEG 34KT 3817 8450
SCHOETTMERLocal storm report, Apr 7, 11:11 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1211 PM EDT TUE APR 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HEAVY RAIN GOSHEN 38.41N 85.59W
04/07/2015 M2.22 INCH OLDHAM KY PUBLIC
SINCE 7AM
&&
NWS LOUISVILLE KY
IRIS SYSTEMLocal storm report, Apr 7, 11:36 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1236 PM EDT TUE APR 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM FLASH FLOOD 2 W FRENCHTOWN 38.32N 86.25W
04/07/2015 HARRISON IN TRAINED SPOTTER
FRENCHTOWN - MILLTOWN ROAD IS FLOODED.
&&
NWS LOUISVILLE KY
IRIS SYSTEMSpecial weather statement, Apr 7, 11:54 AM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1254 PM EDT TUE APR 7 2015
KYZ035-036-040-041-071725-
FAYETTE KY-FRANKLIN KY-SCOTT KY-WOODFORD KY-
1254 PM EDT TUE APR 7 2015
...THUNDERSTORM WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...
AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS 7 MILES NORTHEAST OF FRANKFORT...AND MOVING EAST AT 30
MPH.
CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN REDUCING VISIBILITIES ARE
EXPECTED WITH THESE STORM.
* THIS STORM WILL ALSO IMPACT...
GEORGETOWN...
SKINNERSBURG AND MIDWAY...
DUVAL AND LANCELOT ESTATES...
SHIFF AND GREAT CROSSING...
CLABBER BOTTOM AND DELAPLAIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS. STAY
TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR ANY UPDATES.
&&
LAT...LON 3811 8445 3816 8486 3831 8475 3831 8444
3828 8444 3826 8443
TIME...MOT...LOC 1653Z 276DEG 24KT 3824 8473
TWFSpecial weather statement, Apr 7, 2:56 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
356 PM EDT TUE APR 7 2015
INZ077>079-090>092-KYZ031-032-072025-
CLARK IN-FLOYD IN-HARRISON IN-JEFFERSON IN-OLDHAM KY-SCOTT IN-TRIMBLE
KY-WASHINGTON IN-
356 PM EDT TUE APR 7 2015
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
PENNY SIZE HAIL...AND 40 MPH WINDS...
AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF ENGLISH TO 12 MILES NORTHWEST OF NEW ALBANY TO 7 MILES NORTHWEST
OF PROSPECT...AND MOVING EAST AT 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
BEDFORD...
SHORTS CORNER AND GREENHAVEN...
NEW PEKIN AND FARABEE...
BLUE RIVER AND NEW MARKET...
NEW LIBERTY AND BUNKER HILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3866 8525 3859 8521 3858 8517 3854 8523
3839 8557 3839 8604 3839 8625 3842 8626
3842 8631 3844 8631 3865 8580 3866 8530
TIME...MOT...LOC 1956Z 251DEG 45KT 3844 8622 3845 8590
3845 8563
SCHOETTMERSpecial weather statement, Apr 7, 3:27 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM CDT TUE APR 7 2015
KYZ024-072055-
BRECKINRIDGE KY-
327 PM CDT TUE APR 7 2015
...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND 50 MPH WINDS...
AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
TELL CITY TO 8 MILES NORTHEAST OF WHITESVILLE...AND MOVING EAST AT 50
MPH.
HEAVY RAIN REDUCING VISIBILITIES...AND STRONG GUSTY WINDS IN EXCESS
OF 50 MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
HARDINSBURG...
TAR FORK AND MYSTIC...
RAYMOND AND LODIBURG...
BASIN SPRING AND KIRK...
CORNERS AND WOODROW...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3784 8667 3786 8660 3791 8660 3792 8658
3792 8653 3793 8650 3795 8652 3804 8652
3804 8649 3780 8615 3761 8626 3767 8663
3779 8668
TIME...MOT...LOC 2027Z 281DEG 42KT 3798 8652 3776 8672
RASThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
8.5 hours before the tornado, 230 km from the path. April 7, 2015.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 284 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
- 0-3 km lapse rate
- 5.3 K/km
Nashville Metro, TN (KBNA), 00:00Z
3.5 hours after it, 230 km from the path. April 8, 2015.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 1510 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Huntingburg (HNB), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:35 UTC | 71.6 | 62.6 | 230° 8 kt | 1016.3 | ||
| 18:55 UTC | 71.6 | 62.6 | 220° 6 kt | 1015.9 | ||
| 19:15 UTC | 71.6 | 62.6 | 220° 4 kt | 1016.3 | VCTS | |
| 19:35 UTC | 71.6 | 62.6 | 210° 6 kt | 1015.9 | TS | |
| 19:55 UTC | 62.6 | 55.4 | 340° 13 kt | 26 | 1015.6 | TS |
| 20:15 UTC | 62.6 | 57.2 | 300° 17 kt | 32 | 1018.6 | TS |
| 20:35 UTC | 62.6 | 55.4 | 360° 10 kt | 21 | 1016.9 | TS |
| 20:55 UTC | 62.6 | 55.4 | 360° 10 kt | 21 | 1015.6 | TS |
| 21:15 UTC | 62.6 | 55.4 | 20° 5 kt | 1015.9 | ||
| 21:35 UTC | 62.6 | 55.4 | 140° 4 kt | 1015.6 | ||
| 21:55 UTC | 62.6 | 55.4 | 200° 8 kt | 1015.2 | ||
| 22:15 UTC | 62.6 | 55.4 | 180° 12 kt | 1014.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Louisville radar (KLVX), 61 km away, was scanning. The volume nearest the touchdown began at 20:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:44 UTC | DOWNBURST | 3 N Boonville | Warrick, IN | MICROBURST. BEGAN AND TRAVLED 6 MILES ENDING 5.5 MILES NE OF COMMUNITY. PEAK WIND 85 MPH. MAX WIDTH 1 MILE ON AVERAGE. MORE THAN A DOZEN HOMES AND OTHER STRUCTURES WITH SOME LOSS OF SHINGLES AND OTHER MINOR EXTERIOR DAMA |
| 19:49 UTC | TORNADO | 3 Sw Tennyson | Warrick, IN | EF-1 TORNADO. BEGAN AND TRAVELED 1.5 MILES TO 2 SW OF TOWN. MAXIMUM WIND 95 MPH. PATH LENGTH 1.5 MILES. PATH WIDTH 300 YRDS. 1 BARN DESTROYED. SEVERAL OTHER BARNS WITH MAJOR ROOF DAMAGE. LOSS OF ROOF TO GARAGE. SEVERAL T |
| 19:50 UTC | TSTM WND DMG | Tennyson | Warrick, IN | LARGE TREE DOWN ON POWERLINE |
| 19:56 UTC | TORNADO | 1 E Tennyson | Warrick, IN | EF-1 TORNADO. BEGAN AND TRAVELED 3.75 MILES TO 2 S GENTRYVILLE. PEAK WIND 95 MPH. MAX WIDTH 200 YRDS. NUMEROUS TREES, SOME LARGE, UPROOTED AND SNAPPED. |
| 20:05 UTC | TSTM WND GST 70 | Lamar | Spencer, IN | |
| 20:06 UTC | HAIL 0.88 | Schnellville | Dubois, IN | |
| 20:07 UTC | HAIL 1 | Schnellville | Dubois, IN | |
| 20:12 UTC | TSTM WND DMG | New Boston | Spencer, IN | TREES DOWN ON A HOUSE |
| 20:13 UTC | TSTM WND GST 67 | Tennyson | Warrick, IN | NUMEROUS LARGE LIMBS DOWN |
| 20:13 UTC | HAIL 0.88 | Rockport | Spencer, IN | |
| 20:17 UTC | TSTM WND DMG | 2 Nw Newton Stewart | Orange, IN | TREES DOWN |
| 20:22 UTC | TSTM WND DMG | Leopold | Perry, IN | DOWNED TREES HAD TO BE REMOVED FROM ROADWAYS ACROSS THE COUNTY. |
| 20:27 UTC | HAIL 0.5 | Eckerty | Crawford, IN | CARS DENTED...BROKEN WINDOW IN ONE HOME. MARBLE SIZED HAIL REPORTED. |
| 20:27 UTC | TORNADO | 2 Ssw Saint Croix | Perry, IN | AN EF-1 TORNADO CAUSED MAINLY TREE DAMAGE ALONG A 2.6 MILE TRACK NORTH OF BRANCHVILLE, IN. ADDITIONALLY A CARPORT WAS DESTROYED. THIS TORNADO HAD ESTIMATED PEAK WINDS OF 90-95 MPH AND PATH WIDTH OF 100 YARDS. TORNADO DUR |
| 20:37 UTC | TSTM WND DMG | 2 Nnw Beechwood | Crawford, IN | BOAT AND TRAILER FLIPPED OVER |
| 21:06 UTC | HAIL 0.88 | Central | Harrison, IN | |
| 21:42 UTC | FLASH FLOOD | Palmyra | Harrison, IN | ROADS FLOODED. STREAM OUT OF BANKS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of April 7, 2015
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 7 | 2:20 PM CDT | EF1 | Vanderburgh, IN | 9.6 | 500 | $430,000 | ||
| April 7 | 2:47 PM CDT | EF1 | Warrick, IN | 1.5 | 300 | $100,000 | ||
| April 7 | 2:54 PM CDT | EF1 | Spencer, IN | 3.5 | 200 | $12,000 | ||
| April 7 | 6:57 PM EDT | EF0 | Madison, KY | 0.6 | 35 | $60,000 | ||
| April 7 | 7:03 PM EDT | EF1 | Madison, KY | 2.0 | 215 | $15,000 | ||
| April 7 | 9:05 PM CDT | EF0 | Wilson, KS | 0.1 | 50 | |||
| April 7 | 9:53 PM CDT | EF0 | Bates, MO | 0.6 | 20 | $10,000 | ||
| April 7 | 10:59 PM CDT | EF0 | Montgomery, KS | 0.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.